What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 26, 5:34 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 26, 5:34 PM EST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
634 PM EDT Sat Sep 26 2020
.SHORT TERM...(This evening through Sunday)
Issued at 348 PM EDT SAT SEP 26 2020
...Severe thunderstorm possible this evening across much of the
Upper Peninsula...
Main forecast challenges for this afternoon's forecast package are
the possibility of severe convection this evening and winds and fog
over the marine zones.
Upper air analysis and satellite imagery this afternoon depicted a
shortwave trough over eastern Montana and the western Dakotas. This
will be the main weather producer in the short term as it rotates
eastward around the base of a closed low pressure over northern
Manitoba. The aforementioned low will be with us for many days to
come as it sinks south and troughing deepens, see the long term
discussion for details on the upcoming pattern change. Another round
of convection is expected tonight as a warm front over northern
Wisconsin drifts north and the shortwave and associated cold front
head east over northern MN and Lake Superior. Along the warm front
conditions will be favorable for at least a few severe thunderstorms.
Thunderstorms are expected to develop towards evening over far
northern Wisconsin and spread northeastward into the Upper Peninsula
between around 8 pm and midnight as a 115kt, 250mb jet streak and
mid-level trough move into the area. Steepening mid-level lapse
rates and large scale lift will promote the thunderstorm development
despite a lack of surface based instability. This front will slowly
push northward today with strong FGEN around 850 mb and theta-e
advection. This should result in widespread shower development north
of the warm front.
Severe thunderstorm potential: With widespread ascent thunderstorm
development is likely near and just north of the warm front. MUCAPE
of up to 1500 J/kg and shear of 50 to 70 knots are more than
sufficient for supercell development. While the storms are closer to
the warm front they should be able to stay mainly discrete, with
shear and storm motion orientated off the boundary. As they move
father off the front they will weaken and merge with the stratiform
precipitation. Forecast soundings show strongly curved hodographs
with helicity reaching upwards of 400 as increasing southwesterly
mid-level winds associated with the shortwave move over the
easterly low level flow. This should help produce strong rotating
updrafts, aiding in hail production. With the storms remaining
mainly elevated the tornado threat is low but not zero, could not
rule out a tornado with storms that are close to the warm front.
Lapse rates will steepen this evening as well though much of the
steeper lapse rates look to be under the hail growth zone.
However, given the possibility for strong rotating updrafts
wouldn't rule out hail up to 2 inches in diameter. The wind threat
will remain relatively low with most of the mid-level dry air
south of the warm front, where thunderstorms are not expected,
DCAPE across the area is only 200 to 300 J/kg. As far as timing
and placement, the trend in the CAMS has been to push the better
forcing north and west with the best chance for severe
thunderstorms between 8 pm EDT and midnight EDT. SPC has moved the
slight risk northward to cover much of the Upper Peninsula.
Heavy rain potential: WPC has most of the area in a marginal risk
for excessive rainfall. Storm motions look to be fairly fast, around
40 mph but with PBS of 1.5" heavy rainfall will occur with the
thunderstorms, which could result in isolated flooding if storms
manage to train over the same area.
A cold front will sweep through the area Sunday morning bringing
drier air into the region and clearing skies. Temperatures behind
Sunday's cold front won't fall too much, still looking at 60s for
highs. A few showers or a thunderstorm are possible with afternoon
instability over the west. Winds will become breezy from the west
behind the cold front. With the gusty southwesterly winds and waves
of 3 to 6 feet high swim risk is likely for the Lake Michigan
beaches along Schoolcraft County. Conditions will be poor for
boating as well across much of the Lakes Michigan and Superior
nearshore waters late tonight into Sunday.
.LONG TERM...(Sunday night through Saturday)
Issued at 434 PM EDT SAT SEP 26 2020
Main story in the long term continues to be the trend toward
increasingly colder conditions during the upcoming week. A ridge is
currently beginning to build just off the W Coast. As it continues
to build and shifts into the western U.S./western Canada over the
next couple of days, the broad trof now over the the northern
Rockies into the Dakotas will amplify southward thru the central
U.S. thru Mon. For the remainder of the week, the upstream ridge
will become more sharply amplified, extending n to the Arctic,
forcing the downstream trof to become established over eastern N
America with axis from eastern Hudson Bay/nw Quebec s thru the Great
Lakes region. For Upper MI, this evolution of the pattern obviously
spells a trend to colder weather with time during the upcoming week.
Temps will fall to somewhat blo normal early in the week, then drop
to solidly blo to well blo normal by late week. As for pcpn, with
mid-level troffing becoming established over the Great Lakes region,
expect unsettled weather thru the week with periodic shra that will
feature an increasing lake component as air mass becomes
increasingly colder. Will probably see the first graupel showers or
snow flakes of the season later in the week as well. Won't be
showery all the time, but there also won't be any extended dry time.
Beginning Sun night/Mon, mid-level trof axis will be shifting to the
western Great Lakes with a vigorous shortwave to drop sse thru MN on
Mon. Low-level trof will swing over the fcst area Sun night in
association with approaching mid-level trof axis. Diurnally aided
shra vcnty of this trof to the w of Lake Superior on Sun may
continue to accompany the trof into Upper MI Sun night. Then, with
850mb temps falling to around 4C late Sun night, air mass will
become just cold enough to support the potential of some lake
enhancement to shra into western Upper MI. On Mon, while the
vigorous shortwave dropping thru MN will likely pass a little too
far to the w to affect the weather here, the fcst area will become
situated on the cyclonic side of a well-defined 120kt upper jet
extending from MO to far eastern Upper MI. This combined with cold
air aloft and a moist column thru at least 10kft suggests a day with
sct to nmrs -shra, particularly during the aftn when limited diurnal
heating will provide an extra boost to shra development.
Shra will diminish in coverage Mon night as weak shortwave ridging
shifts over the area in advance of approaching upper jet
streak/shortwave from the nw. In addition, with 850mb temps around
4C and sfc water temps running 10-15C on Lake Superior, air mass
won't be cold enough yet for lake effect pcpn not aided by synoptic
forcing.
During Tue/Tue night, 140kt upper jet will shift ese, extending from
Alberta to the Upper Mississippi Valley, placing Upper MI under
favorable left exit upper diffluence. Along with mid-level cold pool
spreading se into the area and deep cyclonic flow, conditions will
become more favorable for shra development during this time. In
addition, 850mb temps of 2 to 3C will result in some lake
enhancement under the synoptic forcing.
Mid-level trof will continue to deepen over the Great Lakes region
on Wed, then the trof will linger into the weekend. A series of
shortwaves dropping into the trof, cyclonic flow and increasingly
colder air with time will lead to ocnl shra thru the end of the
week. By late Thu/Fri, GFS/CMC/ECMWF ensemble mean 850mb temps down
to -3 to -7C (GEFS coldest) will support lake effect pcpn off Lake
Superior whether or not there is any synoptic forcing. The cold air
mass will also likely result in the first graupel showers or snow
flakes at that time in the interior high terrain. Backing winds on
Sat may end lake effect pcpn. High temps in the 50s Mon thru Wed
will fall back to only the mid 40s to lwr 50s for Thu thru Sat.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 634 PM EDT SAT SEP 26 2020
VFR conditions early this evening will deteriorate rapidly to IFR
through the evening. A warm from will lift north this evening ahead
of an approaching trough. Showers and thunderstorms are expected to
develop during the evening. Precipitation combined with moist
advection in the low levels should result in widespread fog and low
clouds this evening into the overnight. Winds shift west in the
morning with drier air filtering into the area, bringing TAF sites
back up to VFR.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 348 PM EDT SAT SEP 26 2020
Dense fog has been widespread over the western portion of
Lake Superior today and should continue into the late evening. Winds
become more westerly late tonight, increasing to around 30 knots .
Still could see a few gale force gusts late tonight and early
tomorrow morning at the higher platforms across the west and
central. Expect more thunderstorms tonight as the fronts move
through. With the remnant moisture and add'l rainfall, dense fog
will remain possible into tonight over the west until the westerly
winds pick up and mix the fog out. Seasonally colder air will flow
over the Great Lakes region during next week. With unstable
conditions developing over the lake, winds will likely be into the
15-25kt range at times thru at least the first half of the week.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory until 8 PM EDT /7 PM CDT/ this evening for
LSZ162-240>242-263.
Lake Michigan...
None.
&&
SHORT TERM...NL
LONG TERM...Rolfson
AVIATION...07
MARINE...NLHazardous weather outlook, Sep 26, 4:13 PM EST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
513 PM EDT Sat Sep 26 2020
MIZ001>007-009>013-084-085-271200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton-
Northern Schoolcraft-
513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected tonight,
especially during the evening into the early overnight hours. A
few thunderstorms may become severe with large hail the greatest
risk. Frequent lightning and torrential downpours will also
accompany some of the storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed strong winds, wind
damage or hail caused by thunderstorms to the National Weather
Service in Marquette. The public may also submit reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter via #906wx.
MIZ014-271200-
Southern Schoolcraft-
513 PM EDT Sat Sep 26 2020
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Tonight
There is a moderate swim risk for the Lake Michigan beaches of
Schoolcraft County through this evening.
Scattered to numerous thunderstorms are expected tonight,
especially during the evening into the early overnight hours. A
few thunderstorms may become severe with large hail the greatest
risk. Frequent lightning and torrential downpours will also
accompany some of the storms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed strong winds, wind
damage or hail caused by thunderstorms to the National Weather
Service in Marquette. The public may also submit reports to the
National Weather Service via phone, on our website, or through
Facebook or Twitter via #906wx.
LMZ221-248-250-271200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
513 PM EDT Sat Sep 26 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected tonight.
Isolated severe thunderstorms are possible.
Patchy fog will persist tonight. The fog may be locally dense over
western Lake Superior.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-271200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
513 PM EDT Sat Sep 26 2020 /413 PM CDT Sat Sep 26 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
Scattered to numerous thunderstorms are expected tonight, mainly
during the evening. A few severe thunderstorms are possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Rolfson
In the hours before
Special weather statement, Sep 26, 6:59 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Marquette MI
659 PM CDT Sat Sep 26 2020
MIZ009-010-270045-
Gogebic MI-Iron MI-
659 PM CDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRON AND SOUTHEASTERN
GOGEBIC COUNTIES UNTIL 745 PM CDT...
At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phelps, or 10 miles north of Eagle River, moving northeast at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Iron River, Amasa, U.S. 141 between Covington and Amasa, Tamarack
Lake, Gibbs City, Golden Lake, Bone Lake and Mineral Hills.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Upper, western Upper and south central Upper Michigan.
LAT...LON 4642 8847 4642 8832 4622 8818 4604 8886
4614 8909 4618 8929
TIME...MOT...LOC 2359Z 245DEG 44KT 4605 8919
RJCSpecial weather statement, Sep 26, 7:49 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
849 PM EDT Sat Sep 26 2020
MIZ005-010-011-270130-
Marquette MI-Iron MI-Dickinson MI-
849 PM EDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN IRON...NORTHERN
DICKINSON AND WEST CENTRAL MARQUETTE COUNTIES UNTIL 930 PM EDT/830 PM
CDT/...
At 849 PM EDT/749 PM CDT/, Doppler radar was tracking a strong
thunderstorm near Crystal Falls, moving east at 50 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crystal Falls, Squaw Lake, Amasa, Channing, Witch Lake, Sagola,
Alpha, Way Dam, Ralph, Silver Lake near Channing and Big Bass Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM
EDT/midnight CDT/ for north central Upper and south central Upper
Michigan.
LAT...LON 4601 8840 4626 8847 4641 8767 4603 8762
TIME...MOT...LOC 0049Z 254DEG 42KT 4616 8831
RJC
Special weather statement, Sep 26, 8:17 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
917 PM EDT Sat Sep 26 2020
MIZ002-004-009-010-084-270200-
Ontonagon MI-Baraga MI-Gogebic MI-Southern Houghton MI-Iron MI-
917 PM EDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR IRON...SOUTHEASTERN GOGEBIC...
SOUTHWESTERN HOUGHTON...SOUTHWESTERN BARAGA AND SOUTHEASTERN
ONTONAGON COUNTIES UNTIL 1000 PM EDT/900 PM CDT/...
At 917 PM EDT/817 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Paulding to 9 miles
southeast of Watersmeet to near Eagle River. Movement was east at 40
mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Covington, Paulding, U.S. 141
between Covington and Amasa, Kenton, Amasa, Sidnaw, Caspian, Gaastra,
Alpha, Canyon Falls, Tamarack Lake, Trout Creek, King Lake, Hagerman
Lake, Watton, Golden Lake and Paint Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM
EDT/midnight CDT/ for north central Upper, western Upper and south
central Upper Michigan.
LAT...LON 4596 8819 4596 8832 4599 8837 4599 8849
4602 8851 4602 8860 4599 8862 4599 8866
4602 8869 4603 8884 4613 8908 4619 8906
4646 8922 4665 8840 4644 8811 4592 8811
TIME...MOT...LOC 0117Z 247DEG 35KT 4641 8914 4621 8901 4589 8920
RJCSpecial weather statement, Sep 26, 8:21 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
921 PM EDT Sat Sep 26 2020
MIZ005-006-011-013-270200-
Marquette MI-Delta MI-Alger MI-Dickinson MI-
921 PM EDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...NORTH
CENTRAL DELTA...SOUTHEASTERN MARQUETTE AND SOUTHWESTERN ALGER
COUNTIES UNTIL 1000 PM EDT/900 PM CDT/...
At 921 PM EDT/821 PM CDT/, Doppler radar was tracking a strong
thunderstorm 13 miles east of Witch Lake, or 16 miles south of
Ishpeming, moving east at 55 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chatham, K. I. Sawyer Airport, Deerton, K I Sawyer, Trenary, Gwinn,
U.S. 41 between Trenary and Rapid River, Sands, Skandia, Laughing
Whitefish Falls, Ralph, Forest Lake, Sundell, Little Lake, Kiva,
Diffin, Big Bass Lake, McFarland, Anderson Lake and Lathrop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM
EDT/midnight CDT/ for north central Upper and south central Upper
Michigan.
LAT...LON 4610 8780 4638 8784 4651 8686 4610 8681
TIME...MOT...LOC 0121Z 261DEG 46KT 4625 8773
RJC
Local storm report, Sep 26, 8:49 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
949 PM EDT SAT SEP 26 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL GWINN 46.29N 87.44W
09/26/2020 M0.70 INCH MARQUETTE MI NWS EMPLOYEE
NWS EMPLOYEE REPORTS PEA TO HALF INCH HAIL,
WITH SOME DIMES. TIME CONFIRMED WITH RADAR.
&&
JAWSpecial weather statement, Sep 26, 8:56 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
956 PM EDT Sat Sep 26 2020
MIZ006-085-270245-
Northern Schoolcraft MI-Alger MI-
956 PM EDT Sat Sep 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCHOOLCRAFT AND
ALGER COUNTIES UNTIL 1045 PM EDT...
At 956 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Deerton, or 18 miles southeast of Marquette, moving
east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Munising, Grand Island, Miners Castle, Chapel Lake, Au Train,
Chatham, Deerton, Shingleton, M-28 between Shingleton and Seney,
Laughing Whitefish Falls, Christmas, Forest Lake, Sundell, Cusino
Lake, Beaver Lake, Grand Portal Point, Wetmore, Melstrand, Eben
Junction and Van Meer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
north central Upper Michigan.
LAT...LON 4626 8712 4649 8712 4649 8714 4650 8714
4659 8660 4658 8657 4660 8654 4666 8619
4634 8611
TIME...MOT...LOC 0156Z 255DEG 46KT 4637 8710
RJC